Hail, Lawrence
- When
- April 5, 12:39 AM CST
- Where
- Lawrence County, Chesapeake
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.120, -93.680
Lightning struck a brick mailbox in Nixa and caused it to explode. Bricks scattered and one was thrown through the windows of a home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Lightning struck a brick mailbox in Nixa and caused it to explode. Bricks scattered and one was thrown through the windows of a home. This specific thunderstorm also produced large hail. Another thunderstorm in Lawrence County produced golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 11:50 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 AM CDT SUN APR 5 2009
...UPDATE TO AVIATION...
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
A LITTLE MORE IN THE WAY OF ORGANIZED CONVECTION HAS SPROUTED
DURING THE PAST HOUR. GIVEN THE 05Z SFC ANALYSIS...THIS
DEVELOPMENT IS ALONG A PREFRONTAL TROUGH UNDERNEATH MODEST
MOISTENING IN THE MID LEVELS AS IDENTIFIED BY CLOUD DEVELOPMENT
ON IR SAT. THE SFC FRONT IS STILL BACK NEAR THE STATE LINE...BUT
BEGINNING TO ACCELERATE A BIT TO THE EAST.
UPDRAFTS HAVE BEEN RATHER NARROW SO FAR...WITH A DECENT TILT TO
THE NORTHEAST AS SEEN ON CROSS SECTIONS. THIS IS NOT SURPRISING AT
ALL GIVEN 60 TO 70 KT DEEP LAYER SHEAR. A NARROW SWATH OF MUCAPE
UP TO 500 J/KG WILL SWEEP ACROSS THE AREA ALONG WITH THE
PREFRONTAL TROUGH TONIGHT. WEAK LOW LEVEL CONVERGENCE WILL MAINTAIN
SCT TSRA. INDIVIDUAL CELLS WILL MOVE QUITE RAPIDLY TO THE
NORTHEAST...IN EXCESS OF 50 KT. THE LINE ITSELF WILL BEGIN TO
ACCELERATE TO THE EAST AS THE FRONT CONTINUES TO MOVE INTO THE
AREA.
GIVEN SUCH STRONG SHEAR AND MODEST INSTABILITY...SEVERE WEATHER
WILL BE HARD TO COME BY. CANNOT RULE OUT A STRAY MARGINALLY SEVERE
STORM WITH QUARTER HAIL...BUT MOST STORMS WILL PRODUCE HALF INCH
TO PENNY HAIL AND WIND GUSTS TO 40 MPH.
GAGAN
&&
.DISCUSSION...
FOR THE REMAINDER OF THE WEEKEND INTO NEXT WEEK...VERY COLD AIR
FOR THIS TIME OF THE YEAR WILL MAKE ITS WAY INTO THE OZARKS AND
SOUTHEAST KANSAS BEHIND THE LOW. WRAP AROUND MOISTURE MAY HELP TO
KEEP OVERNIGHT TEMPERATURES A BIT WARMER SUNDAY NIGHT INTO MONDAY.
EVEN SO...MID 20S ARE EXPECTED FOR LOWS ACROSS SOUTHEAST KANSAS
AND WESTERN MISSOURI. BY MONDAY NIGHT INTO TUESDAY MORNING...OUR
COLDEST AIR WILL SETTLE INTO THE AREA AS CLOUDS DISSIPATE AND
WINDS DECREASE. SURFACE HIGH IS EXPECTED TO TRACK ACROSS CENTRAL
KANSAS INTO EASTERN TEXAS TUESDAY MORNING...RECORD COLD
TEMPERATURES ARE EXPECTED ACROSS THE AREA. HAVE HELD OFF ON
ISSUING THE FREEZE WARNING FOR ANOTHER FORECAST PACKAGE RUN...BUT
MODELS HAVE BEEN VERY CONSISTENT WITH THIS COLD AIR AND WOULD
EXPECT THE WARNING TO BE ISSUED BY THE NIGHT SHIFT FOR MONDAY
MORNING LOWS.
WINDS FINALLY SHIFT TO THE SOUTHWEST TUESDAY EVENING AS ANOTHER
LOW PRESSURE SYSTEM STARTS TO DEVELOP ANOTHER SURFACE LOW OVER
WESTERN KANSAS. SYSTEM TRACKS ACROSS THE KANSAS/OKLAHOMA LINE
WEDNESDAY NIGHT INTO THURSDAY MORNING. GIVEN THE LACK OF A GULF
MOISTURE RETURN AHEAD OF THIS LOW...WOULD NOT EXPECT TOO MUCH IN
THE WAY OF PRECIPITATION AND HAVE JUST LOW END CHANCE POPS GOING
IN THIS FORECAST PACKAGE FOR THE WEDNESDAY NIGHT TO THURSDAY NIGHT
TIMEFRAME. FRIDAY NIGHT SHOULD SEE A RETURN OF SOUTHERLY WINDS FOR
A GRADUAL WARMUP FOR THE WEEKEND.
CLAYCOMB
&&
.AVIATION...
FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST CONCERN FOR THE NEXT
FEW HOURS WILL BE THE POTENTIAL FOR TSRA AT SGF. SCT TSRA LINING
UP JUST TO THE WEST OF THE AERODROME AT THIS TIME. THIS SHOULD
MOVE THROUGH IN THE NEXT TWO HOURS WITH A BRIEF PERIOD OF MVFR VIS
POSSIBLE WITH THUNDER AND RAIN. THE SFC FRONT IS LAGGING
CONVECTION BY 50 OR SO MILES SO A WIND SHIFT TO THE WEST WILL BE
DELAYED A FEW HOURS. CONDITIONS WILL DETERIORATE AS SUNDAY
PROGRESSES. NORTHWEST WINDS WILL BE GUSTY WITH STRATUS INVADING
FROM THE NORTHWEST. CONFIDENCE IS HIGH IN MVFR CIGS BY THE
AFTERNOON WITH IFR CIGS EXPECTED DURING THE LATE AFTERNOON AND
EVENING. LIGHT DRIZZLE IS ALSO EXPECTED.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY MORNING
FOR MOZ055>058-066>071-077>083-088>098-101>106.
KS...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY MORNING
FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1144 PM CDT SAT APR 4 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060445- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1144 PM CDT SAT APR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MISSOURI OZARKS TONIGHT. A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE AREA DURING THE OVERNIGHT HOURS...WITH THUNDERSTORM ACTIVITY EXPECTED MAINLY ALONG AND EAST OF A LINE FROM NEOSHO...TO GREENFIELD...TO WARSAW. A FEW STRONG STORMS ARE EXPECTED WITH SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FREEZING TEMPERATURES WILL OCCUR EARLY NEXT WEEK. BY MONDAY MORNING...TEMPERATURES WILL FALL INTO THE MID AND UPPER 20S. EVEN COLDER TEMPERATURES ARE EXPECTED FOR TUESDAY MORNING WITH READINGS FALLING POSSIBLY INTO THE UPPER TEENS. THE FREEZE WILL LIKELY CONTINUE FOR THE EASTERN OZARKS INTO WEDNESDAY MORNING. A FREEZE WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY MORNING. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY AS ANOTHER STRONG SYSTEM MOVES INTO THE PLAINS AND MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 106 AM CDT SUN APR 5 2009 MOZ101-050645- MCDONALD MO- 106 AM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ALERT FOR MCDONALD COUNTY UNTIL 145 AM CDT... AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAVETTE...OR 10 MILES SOUTHWEST OF PINEVILLE...MOVING NORTHEAST AT 55 MPH. THIS STORM WILL BE NEAR... PINEVILLE AND 6 MILES SOUTHEAST OF LANAGAN BY 115 AM CDT. THE TOWNS OF POWELL AND ROCKY COMFORT ARE IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. GAGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 AM CDT SUN APR 5 2009 MOZ094-050700- LAWRENCE MO- 125 AM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LAWRENCE COUNTY UNTIL 200 AM CDT... AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONETT...MOVING NORTHEAST AT 55 MPH. THIS STORM WILL BE NEAR... VERONA BY 135 AM CDT. MOUNT VERNON BY 140 AM CDT. THE TOWNS OF FREISTATT...HOBERG...CHESAPEAKE AND HALLTOWN ARE IN THE PATH OF THIS STORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 44 AND 58. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. GAGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 AM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM HAIL CHESAPEAKE 37.12N 93.68W
04/05/2009 E1.75 INCH LAWRENCE MO AMATEUR RADIO
&&
GAGANThe Springfield radar (KSGF), 28 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Law enforcement determined that lightning struck a brick mailbox causing bricks to scatter. One brick was thrown though a window of a house while a couple of vehicles were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159414, 159415, 159416.